Zyprexa is a prescription-only medication that is used to treat bipolar disorder and schizophrenia. When used together with fluoxetine (Prozac), this medication may help treat bipolar depression and treatment-resistant depression.
Like most medications acting on the central nervous system (CNS), abruptly discontinuing Zyprexa without your healthcare provider’s approval can cause unwanted effects and symptoms of withdrawal. In fact, users of such medications are highly advised not to stop taking the drug even they feel well. In general, these drugs only manage neurologic or psychotic symptoms of the illness and do not actually treat them. Therefore, if you abruptly stop taking the drug, the symptom can recur and probably more severe than what you normally experience. In addition, although addiction or abuse is unlikely with Zyprexa, the brain may require some time to adjust to withdrawing Zyprexa.
Symptoms of Zyprexa Withdrawal
Stopping Zyprexa suddenly can cause withdrawal symptoms that include:
- Insomnia or difficulty sleeping
- Recurrence of schizophrenia symptoms (delusions or hallucinations)
- Recurrence of bipolar disorder symptoms (depression or mania)
Some patients may also report nonspecific symptoms such as:
- Nausea and vomiting
Usually, the withdrawal symptoms present as recurrence of the underlying disorder (bipolar disorder, depression, or schizophrenia) for which the patient is being treated for. In most cases, the withdrawal symptoms do not improve unless the drug is restarted or another medication is used.
Preventing Zyprexa Withdrawal Symptoms
To avoid possible Zyprexa withdrawal symptoms, your healthcare provider will gradually wean you off the drug, although this may not be necessary for all patients. Be sure to follow the instructions given by your healthcare provider when stopping this medication.
Even if you are to switch from one class of drug to another, your doctor may still recommend slowly tapering off the dose. Patients taking Zyprexa are advised to consult their healthcare provider before stopping the drug. Also, inform your healthcare provider if you notice any unusual symptoms after discontinuing Zyprexa.